When you’re in pain, you may grab some ibuprofen or aspirin without thinking much about it, but new studies have shown risks you need to be aware of.
You’ll want to consider the risks to your hearing that many over-the-counter and prescription pain medication present before you choose to use them. Younger men, amazingly, could carry a higher risk factor.
Pain Relievers And Hearing Loss – What The Studies Say
Esteemed universities, such as Vanderbilt, Harvard, and Brigham Young, carried out a thorough 30 year study. A bi-yearly survey was sent to 27,000 individuals between the age of 40 and 74 which included lifestyle and health questions.
Because the survey was so diverse, researchers were uncertain of what they would find. But the data revealed that over-the-counter pain relievers and hearing loss had a strong correlation.
The data also revealed something even more shocking. Men who are under the age of 50 who regularly use acetaminophen were almost twice as likely to have hearing loss. The chance of developing hearing loss is 50/50 for people who take aspirin frequently. And those who used NSAIDs (naproxen, ibuprofen) had a 61% chance of developing permanent hearing loss.
It was also striking that taking low doses frequently appeared to be more detrimental to their hearing than taking higher doses from time to time.
It’s relevant to mention this correlation, but it doesn’t definitively show whether the pain relievers actually were the cause of the hearing loss. Causation can only be demonstrated with additional study. But these discoveries are compelling enough that we ought to reconsider how we’re utilizing pain relievers.
Pain Relievers And Hearing Loss – Present Theories
There are several theories as to why pain relievers could cause hearing loss which experts have come up with.
When you experience pain, your nerves communicate this sensation to the brain. Blood flow to a particular nerve is blocked by over-the-counter pain relievers. You then feel decreased pain as the regular pain signals are blocked.
Researchers think this process also reduces blood flow in the inner ear. Lowered blood flow means less nutrients and oxygen. When the flow is decreased for prolonged time periods, cells become malnourished and die.
Also, there’s a particular protein that protects the inner ear from loud noises and it seems as if acetaminophen, in particular, may block this.
Is There Anything That Can be Done?
The most remarkable insight was that men under 50 were the most likely to be affected. This is a solemn reminder that hearing loss can happen at any age. But as you age, if you take the right steps you will have a better chance of preserving your hearing.
While we aren’t advising you entirely stop using pain relievers, you should recognize that there might be negative consequences. Take pain relievers as prescribed and lessen how often you use them if possible.
If you can discover alternative solutions you should consider them as a first option. You should also reduce the consumption of inflammation-causing foods and increase Omega-3 fat in your diet. These practices have been shown to naturally reduce pain and inflammation while improving blood flow.
And finally, make an appointment with us for a hearing examination. Keep in mind, you’re never too young to get your hearing checked. The best time to start speaking with us about avoiding additional hearing loss is when you under 50.